Minnesota, 2020

Hail in Minnesota, September 25, 2020

September 25, 2020 · NWS DLH · 1 event in 1 county or zone

A strong, late season cold front worked through the Northland on the evening of the 25th. Ample shear was in place along with cold air aloft to lead to the development of storms ahead of the front that were efficient small hail producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong, late season cold front worked through the Northland on the evening of the 25th. Ample shear was in place along with cold air aloft to lead to the development of storms ahead of the front that were efficient small hail producers. One storm did produce hail to the size of nickels as it passed near Grand Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 25, 3:21 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 25, 3:21 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
421 PM CDT Fri Sep 25 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 421 PM CDT Fri Sep 25 2020

Low pressure was located over northern Manitoba this afternoon
with a cold front trailing southward into far northwestern
Ontario and central Minnesota. A second area of low pressure was
observed in central Minnesota with a cold front trailing into
eastern Nebraska. Additionally, the remnants of a warm front were
washing out along the South Shore of Lake Superior. A line of
thunderstorms was observed ahead of the cold front across north-
central Minnesota with cloud cover spreading across much of
northeastern Minnesota and northwest Wisconsin. Across northwest
Wisconsin, CAPE was building to around 1000-1500 J/kg with
relatively little CIN in place. Effective shear of 50 to 60 knots
is in place across this area as well. Hi-res CAMs are developing
storms in this environment by 23-00z across northwest Wisconsin
and quickly moving them eastward out of the CWA by 02-03z. Given
the strong shear in place, rotating updrafts are expected leading
to a large to potentially very large hail threat. Analogue
soundings across northwest Wisconsin show numerous instances of 2+
inch hail, so if storms can develop, rapid intensification will
be possible with an attendant hail threat. Damaging wind gusts
will be possible with midlevel winds around 70 knots and DCAPE
around 600 J/kg. Additionally, SRH in excess of 200 m2/s2 will be
in place leading to the threat for a tornado or two as well,
especially in any discrete storms. Some question remains as to if
deep convection can initiate with the cloud cover in place, but
with the convection already seen along the Iron Range, confidence
in storm development in the next few hours is increasing.

Quiet conditions under variably cloudy skies will be seen for the
balance of the evening and overnight in the wake of the cold
front. With a weak pressure gradient behind the front, winds will
be light tonight and lows will settle into the middle 40s to
middle 50s. The light winds and lingering moisture will lead to
areas of fog tonight as well. Saturday will see another shortwave
trough approach from the west with yet another cold front while
the tail end of tonight's cold front moves back north into
northwest Wisconsin as a warm front. Showers and storms will
become possible by mid to late morning ahead of the cold front,
but better chances will be seen during the afternoon and evening
hours. Northwest Wisconsin will again see the potential for strong
to severe storms with CAPE around 1500 J/kg, but capping looks to
keep storms from firing until later in the afternoon and evening
with a low-level jet developing and a cold front contributing to
initiation. Strong shear of 50 to 60 knots will be in place
leading to a large hail threat once again along and north of the
warm front. Any storm near the front will also have a tornadic
potential as well. Much of this activity looks to clear the
Northland by the late evening hours with quieter conditions
expected by the early morning hours under clearing skies. Highs
Saturday will be in the 60s and lower 70s with overnight lows in
the 40s to near 50.

.LONG TERM...(Sunday through Friday)
Issued at 421 PM CDT Fri Sep 25 2020

An active and cooler pattern will be in place through much of the
extended. Low pressure across Ontario will keep cool northwest
flow in place across the Northland for Sunday before moving off
to the northeast on Monday while the northwest flow persists. With
the cooler air aloft, this will lead to instability during the
afternoon hours resulting in shower chances across much of the
region for Sunday and Monday afternoons. Tuesday will see another
area of low pressure move from the Ohio Valley northward to James
Bay with another upper low/shortwave rides the northwest flow and
combines with it. This will keep shower chances in place for
Tuesday and Wednesday as the upper low is slow to move out along
with persistent cool northwest flow. The pattern then remains
active for the remainder of the work week per the GFS and ECMWF.
The GEM remains an outlier at this point keeping activity well to
the south but opted to run with the more active solution per the
GFS/ECMWF for this update.

Sunday will see near normal temperatures in the upper 50s to
middle 60s before cooling heading into the new week. Below normal
highs in the 50s are expected for Monday and Tuesday before
additional cooler air arrives with highs only reaching the 40s for
the latter half of the week. Lows look to reach freezing in some
spots by Thursday morning before being more widespread Friday
morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Sep 25 2020

Pesky low-level stratus remains in place early this afternoon
except at INL where ceilings have improved to VFR. Look for the
low stratus to slowly mix out through late this afternoon. Surface
low pressure over southwest Minnesota will lift northeastward to
near the Twin Ports by 26.00Z and over central Upper Michigan by
06Z. A warm front will develop ahead of the surface low and will
provide a focus for shower and storm development over northwest
Wisconsin this afternoon into early evening. Farther north,
elevated showers and storms will continue ahead of an advancing
cool front. Rain tapers off tonight and areas of fog are expected
once again overnight. Conditions will slowly improve by late
Saturday morning, typically around 14Z and 15Z.

&&

.MARINE...
Issued at 421 PM CDT Fri Sep 25 2020

Surface low pressure over central and southern Minnesota this
afternoon will lift toward Upper Michigan tonight. Showers and
thunderstorms are expected ahead of the low, some of which may be
strong to severe. Winds will generally be from the northeast
early this evening backing northwesterly as the low passes by.
Wind speeds will typically be less than 12 knots. Winds continue
to back becoming southwesterly Saturday morning and northeasterly
again by Saturday evening as another area of low pressure
propagates southeastward across northern Minnesota and western
Lake Superior. Storms may percolated once again Saturday
afternoon and evening and a few may be strong to severe. Winds
will back southwesterly for Sunday and wind speeds will increase
to 5 to 15 knots. Small Craft Advisories may be needed for
portions of the South Shore waters, near the Bayfield Peninsula,
and the North Shore from Grand Marais to Grand Portage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  67  48  63 /  10  50  50  20
INL  47  68  45  59 /   0  70  50  60
BRD  51  70  47  62 /   0  30  10  30
HYR  52  71  49  66 /  20  50  50  10
ASX  52  71  49  68 /  50  40  60  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...BJH
LONG TERM...BJH
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Sep 25, 2:06 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
306 PM CDT Fri Sep 25 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
306 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected through this evening. A few
storms may be strong to severe. Large hail to the size of golf
balls is possible and there is a small chance of hail to the size
of tennis balls. There is a small risk of tornadoes over northwest
Wisconsin. The storms will move out of the area by late evening.

Areas of fog will redevelop tonight. Fog may be locally dense
with visibility less than one-quarter mile in some spots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally dense fog will linger over portions of the Northland
Saturday morning.

Another round of thunderstorms is forecast Saturday afternoon. A
few of those storms Saturday may be strong to severe with large
hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and this evening.

LSZ121-140>148-261030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
306 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this afternoon and evening. A few
storms may be strong to severe with large hail to golf ball size
the main threat. Frequent cloud-to-water lightning is also
possible.

Dense fog may develop later tonight as a cold front moves over
the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of dense fog may linger in to Saturday morning. Another
round of thunderstorms is expected Saturday. A few of those storms
may also be strong to severe.

Strong southwest winds are forecast Sunday. Conditions may become
hazardous for smaller vessels from Grand Marais to Grand Portage.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 25, 2:50 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             FEDERAL DAM             47.24N 94.22W
09/25/2020  M0.25 INCH       CASS               MN   PUBLIC

&&

KLH
Local storm report, Sep 25, 3:00 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             3 N COHASSET            47.31N 93.62W
09/25/2020  M0.25 INCH       ITASCA             MN   TRAINED SPOTTER

            STILL HAILING AT TIME OF REPORT.

&&

KLH

The radar

The Duluth radar (KDLH), 109 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itasca

When
September 25, 3:36 PM CST to 3:38 PM CST
Where
Itasca County, 0.47 mi W of Grand Rapids Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.220, -93.530

Nickel-sized hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917173.